MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C3260-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a ruby coil and a non-penumbra microcatheter.During the procedure, while advancing a ruby coil through the microcatheter, the physician experienced resistance and subsequently, the ruby coil became stuck; therefore, the ruby coil was removed.The physician then made two additional attempts to re-advance the ruby coil through the microcatheter; however, the same issue occurred.Both times, the physician experienced resistance and subsequently, the ruby coil became stuck in the microcatheter.During the second attempt, the physician pulled the ruby coil so hard that the ruby coil unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed.The procedure was completed using additional ruby coils and a lantern delivery microcatheter (lantern).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached inside the non-penumbra microcatheter and revealed that the sr wire was fractured.The probable cause of the reported damage was likely due to forceful retraction against resistance.If the ruby coil is forcefully retracted against resistance, damage such as sr wire fracture may occur, and the embolization coil may detach from the pusher assembly.During decontamination, the embolization coil was flushed out from the non-penumbra microcatheter without issue.Based on the returned condition, the root cause of the resistance was unable to be determined.Further evaluation of the device revealed offset coil winds on the embolization coil.This damage was likely a result of forceful advancement against resistance during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12493466
Report Number3005168196-2021-02084
Device Sequence Number1240132
Product Code HCG
UDI-Device Identifier00814548013107
UDI-Public00814548013107
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C3260-A
Device Catalogue NumberRBY2C3260
Device Lot NumberF97285
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer09/28/2021
Initial Report FDA Received Date09/19/2021
Supplement Report FDA Received Date10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Date Report Sent to FDA01/01/2005